Arkansas, 2024

Tornadoes and Hail in Arkansas, May 26, 2024

May 26, 2024 · NWS MEG · 16 events in 4 counties and zones

A shortwave trough pushed into the Mid-South during the early morning hours. A very moist and unstable air mass provided plenty of fuel for the trough to initiate convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A shortwave trough pushed into the Mid-South during the early morning hours. A very moist and unstable air mass provided plenty of fuel for the trough to initiate convection. The atmosphere harnessed steep mid-level lapse rates, plentiful instability, around 50 kts of effective shear. and decent helicity. This type of atmosphere supported all weather hazards. Recent heavy rainfall events also heightened a flood threat. The severe threat continued into the next day as a line of storms rolled through just after midnight into the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 5:24 AM CST, 6 minutes earlier.

Area forecast discussion, May 26, 5:24 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
624 AM CDT Sun May 26 2024

...New AVIATION...

.SYNOPSIS...
Issued at 316 AM CDT Sun May 26 2024

Severe weather is possible tonight with damaging winds, large hail,
a few tornadoes, and heavy rainfall are all possible. The most
likely timing for this event is 9 PM tonight to 5 AM Monday.
After storms exit the region Monday morning, warm and dry
conditions are expected. Afternoon thunderstorms are possible each
day until the next chance of widespread rain later this week.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 316 AM CDT Sun May 26 2024

A shortwave trough is currently over western Arkansas as of 215 AM.
This shortwave will push east in the coming hours and bring a few
strong to severe thunderstorms to the northern tier of counties of
our County Warning Area (CWA). A very moist and unstable air mass
will allow plenty of storm fuel for the trough to initiate
convection very soon. Latest mesoanalysis depicts steep mid-level
lapse rates (7-8 C/km), 2000-3000 J/kg of MLCAPE, 40-50 kts of
effective shear, and 150-200 m^2/s^2 of 0-1km of SRH. This type of
atmosphere has all weather hazards on the table. As the shortwave
pushes east, it will be interesting to see where the remnant outflow
boundaries will set up.

The outflow boundaries may result in some afternoon isolated
convection, but confidence is low in afternoon convection. It
appears some weak shortwave ridging resides behind this shortwave
which should keep updrafts to a minimum. The ridging also means
clearing skies allowing ample atmospheric recovery and enhancement to
surface based instability. During this potential down time, the
pressure gradient will begin to tighten as the low and associated
cold front approach. Breezy and gusty conditions can be expected in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
Winds for this area will increase to around 20 mph with gusts up to
35 mph this afternoon.

Later this evening a line of storms along a cold front will bring
severe weather chances back to the area. Once again all hazards are
on the table. Recent CAM runs show this line breaking into a few
broken line segments. As with a linear storm mode, damaging winds
are the primary threat. MLCAPE values and mid-level lapse rates are
a bit concerning on deterministic soundings with 3000-3500 J/kg and
8-8.5 C/km respectively. The tornado threat really seems to ramp up
after dark as 0-1km SRH values exceed 200m^2/s^2 in our northern
most portion of the CWA, where an Enhanced Risk for severe weather
is in effect. Please have your severe weather plan in place,
multiple ways to receive warnings, and a way for a warning to wake
you up when you are sleeping. Most likely timing for this round
appears to 9 PM tonight until 5 AM tomorrow morning as this line of
storms tracks southeast.

In addition to the severe weather threat, a Flood Watch is in place
until 7 AM Monday morning. The Mid-South has seen several rounds of
rain over the last several days and PWs are looking to hang around
1.5-1.75". Very saturated soils will not be able to absorb quick
rainfall rates or any training storms. West Tennessee, northeast
Arkansas, and the Missouri Bootheel will see the most rain today
around 1-2" after the rounds of rain today. Locally higher amounts
are possible.

After the line of storms pushes out of the Mid-South, Memorial Day
should be pleasant. A few diurnally driven thunderstorms are
possible, but mostly dry conditions are expected. High pressure will
slowly slide in to encompass the region. A ~1020mb high will
encompass the region by Tuesday morning and will slowly be pushed
out by our next chance of widespread rain late week. Diurnally
driven, pop-up thunderstorms are possible each day, but nothing
widespread or severe is expected at this time.

DNM

&&

.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Sun May 26 2024

Current area of thunderstorms will continue to move across extreme
northern sections of the Mid-South this morning and should remain
north of all TAF sites. Some additional thunderstorms may develop
later this morning into this afternoon but confidence is too low
to mention in TAFs. Line of thunderstorms is expected to move
through the region from northwest to southeast tonight. MVFR
ceilings are possible in the vicinity of thunderstorms. Most of
this activity should exit the region by the end of the forecast
period. Winds will be mainly from the south at 10 to 15 knots with
higher gusts. Some low level wind shear is possible tonight. Winds
will shift to the southwest behind the thunderstorms overnight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
     036-048.

MO...Flood Watch through Monday morning for MOZ113-115.

MS...None.
TN...Flood Watch through Monday morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...DNM
AVIATION...ARS

In the hours before

Special weather statement, May 26, 3:07 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 AM CDT Sun May 26 2024

TNZ048-049-088-260930-
Tipton TN-Lauderdale TN-Shelby TN-
407 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT TIPTON...CENTRAL LAUDERDALE AND
NORTH CENTRAL SHELBY COUNTIES THROUGH 430 AM CDT...

At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dixonville, or near Millington, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millington, Covington, Ripley, Munford, Brighton, Dixonville, Ft
Pillow, Tipton, Atoka, Henning, Gilt Edge, Burlison, Garland, Egypt,
Quito, Luckett, Idaville, Beaver, Randolph, and Sloanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 8945 3568 8945 3568 8947 3560 8947
      3529 8986 3541 9003 3552 8993 3551 8992
      3552 8991 3555 8991 3584 8965
TIME...MOT...LOC 0907Z 220DEG 42KT 3542 8989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DNM
Special weather statement, May 26, 4:36 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
536 AM CDT Sun May 26 2024

TNZ001-002-261100-
Lake TN-Obion TN-
536 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND
NORTHEASTERN LAKE COUNTIES THROUGH 600 AM CDT...

At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reelfoot Lake State Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Fulton, Reelfoot Lake State Park, Tiptonville, South
Fulton, Troy, Clayton, Hornbeak, Woodland Mills, Samburg, Wright,
Roneys Store, Blue Bank, Proctor City, Jacksonville, Fremont, Spout
Springs, Walnut Log, Old Fremont, and Gibbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for west
Tennessee.

&&

LAT...LON 3650 8883 3648 8882 3647 8882 3625 8937
      3641 8949 3651 8930
TIME...MOT...LOC 1036Z 233DEG 23KT 3637 8936

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DNM

The radar

The Memphis radar (KNQA), 146 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 26, 5:30 AM CST to 5:35 AM CST
Where
Clay County, 0.69 mi N of Success
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.460, -90.720

Trees down across Success.

Thunderstorm Wind, Clay

When
May 26, 5:48 AM CST to 5:53 AM CST
Where
Clay County, 0.89 mi NW of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.410, -90.590

A tree was downed and blocking a road in Corning.

Thunderstorm Wind, Clay

When
May 26, 5:50 AM CST to 5:55 AM CST
Where
Clay County, 0.56 mi W of Piggott
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.380, -90.190

Trees down in Piggott.

Thunderstorm Wind, Clay

When
May 26, 6:05 AM CST to 6:10 AM CST
Where
Clay County, 0.56 mi E of Rector
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.270, -90.290

Numerous large tree limbs down and a downed power pole in Rector.

Hail, Clay

When
May 26, 8:57 PM CST to 9:02 PM CST
Where
Clay County, Success
Measured
1 in hail
Reported by
Public
Coordinates
36.450, -90.720

Hail, Clay

When
May 26, 9:00 PM CST to 9:05 PM CST
Where
Clay County, Success
Measured
1.5 in hail
Reported by
Public
Coordinates
36.450, -90.720

Hail, Clay

When
May 26, 9:15 PM CST to 9:20 PM CST
Where
Clay County, 0.69 mi N of Corning
Measured
1 in hail
Reported by
Public
Coordinates
36.410, -90.580

Thunderstorm Wind, Greene

When
May 26, 9:17 PM CST to 9:22 PM CST
Where
Greene County, 2.76 mi N of Delaplaine
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
36.270, -90.720

Three silos were destroyed and thrown into a nearby field along Highway 280 near the Greene-Clay county line between Delaphaine and Brookings.

Tornado, Greene

When
May 26, 10:00 PM CST to 10:07 PM CST
Where
Greene County, 1.9 mi NE of Finch to 2.18 mi WSW of Paragould
Rating
EF2
Path length
3.56 mi
Path width
200 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.050, -90.577

The tornado began along County Road 735 in Paragould, AR, resulting in a few trees uprooted and snapped. Damage was also noted to a carport which had fallen on a vehicle with only minor roof damage to the home. The tornado continued to move east, crossing Highway 412 and producing additional tree damage. Wind speeds within the tornado intensified as it approached Spring Grove Road where the first signs of significant structural damage were noted to a home. A couple of homes suffered minor roof damage along Pruetts Chapel Road with further intensification noted on Rockingchair Road and Sandy Lane where significant roof damage occurred to a residence and a couple of outbuildings were completely destroyed. Damage became more sporadic as the tornado moved east along Pruetts Chapel Road, but additional significant damage to homes and trees was noted on South 34th Street and Sandwedge Drive, along Enclave Circle, and on Carroll Road. The maximum intensity of the tornado was likely in this area. One home lost its entire roof and widespread tree damage with a clear path was noted nearby. The tornado quickly weakened as it moved to the east with the last damage noted just to the west of Highway 49 north of Mockingbird Lane. Peak winds were estimated at 120 mph.

Hail, Greene

When
May 26, 10:02 PM CST to 10:07 PM CST
Where
Greene County, 2.17 mi NE of Paragould Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
36.090, -90.490

Hail, Greene

When
May 26, 10:05 PM CST to 10:10 PM CST
Where
Greene County, 0.89 mi SE of Paragould Muni Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.060, -90.510

Tornado, Greene

When
May 26, 10:24 PM CST to 10:27 PM CST
Where
Greene County, 1.23 mi W of Schug to 0.5 mi S of Schug
Rating
EF1
Path length
1.26 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.967, -90.472

This tornado developed in far southern Greene County, AR, just east of the intersection of County Road 931 and Craighead County Road 989 on the Greene-Craighead County line. The first sign of damage was some farm equipment blown into an open field. Two homes were damaged just north of County Road 931, one significantly. The first home along County Road 931 suffered minor exterior damage and a tree was snapped in its front yard. More significant damage occurred to the house just to the east near the intersection of 931 and Craighead County Road 991, where much of the roof was removed and a nearby outbuilding was completely destroyed. In addition, exterior walls from an add-on room partially collapsed. Several power lines were also down along County Road 931 as the tornado crossed into extreme northern Craighead County. Mostly tree damage was noted in Craighead County just south of Route 931 with the tornado lifting in an open field to the west of Highway 135. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Crittenden

When
May 26, 10:56 PM CST to 11:01 PM CST
Where
Crittenden County, 0.89 mi NW of Clarkedale
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.310, -90.240

Powerpoles down.

Hail, Crittenden

When
May 26, 10:58 PM CST to 11:03 PM CST
Where
Crittenden County, 0.69 mi S of Marion
Measured
1 in hail
Reported by
Public
Coordinates
35.210, -90.200

Hail, Crittenden

When
May 26, 11:00 PM CST to 11:05 PM CST
Where
Crittenden County, 1.69 mi E of Marion
Measured
0.88 in hail
Reported by
Public
Coordinates
35.220, -90.170

Small hail fell near Big Lake Rd and Marion Lake Rd.

Hail, Mississippi

When
May 26, 11:14 PM CST to 11:19 PM CST
Where
Mississippi County, 0.69 mi N of Blytheville
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -89.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182386, 1182380, 1182381, 1182378, 1182376, 1182377, 1182388, 1182413, 1182399, 1182390, 1182391, 1182400, 1182397, 1182412, 1182396, 1182404.